Winter Storm, Mellette
- When
- March 4, 12:00 AM CST to 4:00 PM CST
- Where
- Mellette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.581, -100.760 (the zone’s center; the record gives no point)
A storm system moved northeast across the Central Plains, producing heavy snow across the region. The northern edge of the heavier snow slid across south central South Dakota during the morning and early afternoon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A storm system moved northeast across the Central Plains, producing heavy snow across the region. The northern edge of the heavier snow slid across south central South Dakota during the morning and early afternoon. Precipitation started as a mix of rain, freezing rain, and sleet in some areas during the early morning. Snowfall amounts of six to 12 inches were reported, with the highest amounts across Tripp County. Gusty northwest winds also produced blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 3, 11:17 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1017 PM MST SUN MAR 3 2013
.UPDATE...
ISSUED AT 833 PM MST SUN MAR 3 2013
WATER VAPOUR HAD STRONG SHORTWAVE OVER NORTHEAST WY. IT WAS ASSOCIATED
WITH POTENTIAL VORTICITY MAXIMUM DOWN TO ABOUT 550MB PER 00Z
NAM/RAP. BLOB OF PRECIPITATION WILL HEAD EAST AND SLOWLY WEAKEN
OVERNIGHT...BUT NOT BEFORE A SHORT PERIOD OF INTENSE SLEET AND/OR
SNOW MOVES ACROSS THE NORTHERN HALF OF THE CWA. STRONG WIND GUSTS
ALSO OCCURRING WITH FRONT. UPDATES CONTINUE TO ACCOUNT FOR LATEST
TRENDS.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 216 PM MST SUN MAR 3 2013
DEEP COMPACT UPPER LEVEL TROUGH CONTINUES TO SHIFT SE
ACROSS THE NW CONUS...SUPPORTING A WEAK LOCAL UPGLIDE/WAA RESPONSE
ACROSS NW SD...WITH A GENERAL LL WARM FRONT IN PLACE ACROSS
THE FAR EASTERN FA. ONGOING LL PRESSURE FALLS WILL CONTINUE ACROSS
THE NORTHERN PLAINS AS THIS SYSTEM PUSHES SE...WITH A SFC COLD
EVENTUALLY PUSHING INTO THE REGION OVERNIGHT...AND A SECONDARY
FRONT EXPECTED MONDAY AFTERNOON. FORECAST MODELS HAVE FINALLY COME
TO CLOSE AGREEMENT WITH THE TRACK AND OVERALL STRENGTH OF THE UPPER
UPPER LOW AND EXPECTED SFC WAVE. HOWEVER...SOME MINOR DIFFERENCES
CONTINUE PER THE THE DEGREE OF INDUCED LL FLOW...ON THE BACKSIDE OF
THE SECOND AND MORE INTENSE COLD FRONT MONDAY AFTERNOON...WITH STILL
SOME UNCERTAINTY PER THE STRENGTH OF LL WINDS.
PRIMARY SFC FRONT AND ASSOCIATED ENHANCED LL CONVERGENCE WILL
PUSH QUICKLY THROUGH THE AREA TONIGHT. H7 THETA-E PROGS HIGHLIGHT
THE WINDOW OF STRONGEST LL FORCING...WHICH LOOKS TO REMAIN OVER THE
NORTHERN HALF OF THE FA...AND PRIMARILY THROUGH THIS EVENING. THIS
FAST MOVING AREA OF STRONG CONCENTRATED LIFT WILL SUPPORT A
PROPAGATING LINE/AREA OF SNOW/RAIN SHOWERS THIS EVENING...ESP GIVEN
THE SIGNALS FOR ENHANCED MID/UPPER LEVEL Q-VECTOR CONVERGENCE IN AN
AREA OF STEEP LL LAPSE RATES. EXPECT A DOWNTREND IN PRECIP CHANCES
LATE TONIGHT INTO MONDAY MORNING...UNTIL THE MAIN UPPER LOW AND
ASSOCIATED COLD POOL ADVECTS OVER THE AREA LATE MONDAY MORNING AND
MONDAY AFTERNOON. THIS INCLUDES THE NORTHERN HILLS. SECONDARY COLD
FRONT WILL ARRIVE IN THE NW FA BY LATE MONDAY MORNING...NEARLY
STACKED UNDER THE H5 COLD POOL. DIURNAL HEATING COMBINED WITH THE
ADVECTING COLD POOL ALOFT AND RESIDUAL LL MOISTURE WILL BE MORE THAN
AMPLE TO SUPPORT CONVECTIVE SNOW SHOWERS OVER THE NORTHERN
ZONES...POSSIBLY EXTENDING INTO THE SOUTHERN ZONES. HAVE LEFT
HIGHEST POPS OVER THE NORTHERN ZONES WHERE THE BEST COLLOCATION OF
UPPER LEVEL ASCENT/STEEP LL LAPSE RATES WILL BE PRESENT. NOT
EXPECTING MUCH IN ACCUMS DUE TO A WARM BL/CONVECTIVE NATURE/AND
INCREASING SUN ANGLE. THE MAIN CONCERN WILL BE WINDS...ESP ACROSS
THE NW ZONES. NAM/GFS OUTPUT INDICATE 50 TO 60 KNOTS OF H925 GEO
FLOW...WITH STEEP LL LAPSE RATES/CAA/STRONG PRESSURE RISES OF 3-6 MB
PER 3 HOURS/AND A PERIOD OF LL FLOW-SFC PRESSURE ISALLOBARIC
ALIGNMENT. BUFR PROGS AND BL WIND MIXING SUGGEST A PERIOD OF 25 TO
35 KNOT SUSTAINED WINDS OVER NW SD WITH GUSTS OVER 50 KNOTS...ESP
INVOF KRAP GIVEN BH FLOW MODIFICATION. OTHERWISE...WIND ADV CRITERIA
A NEAR SURE BET OVER MOST OF THE REMAINDER OF THE FA...SAVE JUST
DOWNWIND THE SOUTHERN BH. ALTHOUGH SNOW SHOWERS ARE EXPECTED
POSSIBLY SUPPORTING SOME REDUCED VIS AND POCKETS OF BLOWING
SNOW...MAIN HAZARD WILL BE THE WIND. HAVE ISSUED WIND HEADLINES FOR
THIS.
TWEAKED TEMPS UP A BIT MORE MON...MAINLY THE EASTERN ZONES GIVEN A
PERIOD OF DEEP MIXING WITH WARMER THERMAL FIELDS.
OTHERWISE...RETAINED HIGHEST POPS ACROSS THE NORTH...WITH NEAR
DRY MENTION OVER THE FAR SOUTH.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 216 PM MST SUN MAR 3 2013
UPPER RIDGE QUICKLY BUILDS INTO THE AREA BEHIND DEPARTING LOW
BRINGING DRY CONDITIONS AND A WARMING TREND FOR MID-WEEK. COOLER
CONDITIONS ALONG WITH OCCASIONAL LOW PRECIP CHANCES WILL COME FOR
THE END OF THE WORK WEEK AS A LARGE UPPER TROF SETTLES OVER THE
WESTERN CONUS. LOW CUTS OFF OVER THE SWRN CONUS AND DRIFTS TOWARDS
THE PLAINS FOR THE WEEKEND. MODELS ARE INCONSISTENT ON WHERE THIS
LOW WILL END UP...SO WILL CONTINUE WITH POPS THROUGH THE WEEKEND.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1013 PM MST SUN MAR 3 2013
A COLD FRONT WILL EXIT THE REGION TONIGHT LEAVING GUSTY NORTHWEST
WINDS IN ITS WAKE ALONG WITH -SHSN AT TIMES AND MVFR CIGS/VSBYS.
SOME IFR VSBYS MAY OCCUR WITH THE STRONGEST -SHSN AND WITH SOME
BR OVER FAR EASTERN REACHES OF THE AREA. A SECONDARY COLD FRONT
WILL MOVE THROUGH MONDAY BRINGING STRONG NORTHWEST WINDS AND GUSTS
FROM 30-50KTS ALONG WITH AREAS MVFR CIGS/VSBYS DUE TO SHSN. LOCAL
IFR CONDITIONS WILL OCCUR OVER NORTHWEST SD WHERE THE GREATEST
CONCENTRATION OF SHSN WILL BE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM TO 8 PM MST MONDAY FOR SDZ014-027-030-
032-041>044-074.
WIND ADVISORY FROM 3 PM MONDAY TO MIDNIGHT CST MONDAY NIGHT FOR
SDZ046-047-049.
HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
SDZ001-002-012-013-025-026-031-072-073.
WY...NONE.
&&
UPDATE...HELGESON
SHORT TERM...JC
LONG TERM...77
AVIATION...HELGESONHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 244 PM MST SUN MAR 3 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 244 PM MST SUN MAR 3 2013 /344 PM CST SUN MAR 3 2013/ ...HIGH WIND WATCH NORTHWEST TO WEST CENTRAL SOUTH DAKOTA MONDAY AFTERNOON AND EVENING... ...WIND ADVISORY WESTERN AND CENTRAL SOUTH DAKOTA MONDAY AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL CROSS THE AREA TONIGHT FOLLOWED BY A PERIOD OF GUSTY NORTHWEST WINDS. THE COLD FRONT WILL BE FOLLOWED BY A PERIOD OF RAIN OR SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WINDY CONDITIONS WILL REDEVELOP ON MONDAY. A WIND ADVISORY AND HIGH WIND WATCH ARE IN EFFECT. SNOW IS ALSO LIKELY MONDAY AFTERNOON AND MONDAY NIGHT OVER NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA...WITH A CHANCE OF RAIN OR SNOW OVER SOUTH CENTRAL SOUTH DAKOTA. THERE IS THE POTENTIAL FOR AROUND AN INCH OF SNOW ACROSS PARTS OF NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA...WITH 2 TO 3 INCHES OF SNOW POSSIBLE ACROSS THE NORTHERN AND WESTERN UPSLOPE AREAS OF THE BLACK HILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
819 PM MST SUN MAR 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM NON-TSTM WND GST 4 E DOWNTOWN SPEARFISH 44.49N 103.79W
03/03/2013 M55 MPH LAWRENCE SD AWOS
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MST SUN MAR 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 3 NW SAINT ONGE 44.58N 103.76W
03/03/2013 M50 MPH LAWRENCE SD TRAINED SPOTTER
GRAUPEL BEGAN 1950M CHANGED TO SNOW. 1 INCH GRAUPEL
SNOW ON GROUND. LIGHTNING AND THUNDER ACCOMMPANIED
PRECIP AND WIND GUST.
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
907 PM MST SUN MAR 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM NON-TSTM WND GST ELLSWORTH AFB 44.16N 103.10W
03/03/2013 M66 MPH MEADE SD ASOS
PEAK WIND FROM 320 AT 66 MPH.
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MST SUN MAR 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM NON-TSTM WND GST RAPID CITY AIRPORT 44.05N 103.06W
03/03/2013 M66 MPH PENNINGTON SD ASOS
PEAK WIND FROM 330 AT 66MPH
&&
DBARBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 928 PM MST SUN MAR 3 2013 SDZ001-002-012>014-031-032-073-040730- BUTTE-HAAKON-HARDING-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS- PERKINS-SOUTHERN MEADE CO PLAINS-ZIEBACH- 928 PM MST SUN MAR 3 2013 A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THROUGH MIDNIGHT. IT WILL BRING GUSTY WINDS AROUND 50 MPH ALONG WITH A SHORT PERIOD OF INTENSE SNOW...POSSIBLY MIXED WITH RAIN AT THE START. THE RESULT WILL BE GREATLY REDUCED VISIBILITIES AT TIMES BEHIND THE COLD FRONT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1015 PM MST SUN MAR 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND GST 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
03/03/2013 M61 MPH PENNINGTON SD NWS OFFICE
&&
DBARBERThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434427, 434428, 434429.